Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 28, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2020, 6:02 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2020, 6:02 PM MDT (00:02 UTC)
- Expired
- May 21, 2020, 6:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 50.0 mph
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 6:18 PM MDT | HAIL 1.75 | 11 N Johnson City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:15 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 8.0
The text
As transmitted.
558
WUUS53 KDDC 220002
SVRDDC
KSC075-187-220045-
/O.NEW.KDDC.SV.W.0028.200522T0002Z-200522T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
702 PM CDT Thu May 21 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Hamilton County in southwestern Kansas...
Northeastern Stanton County in southwestern Kansas...
* Until 745 PM CDT/645 PM MDT/.
* At 702 PM CDT/602 PM MDT/, a severe thunderstorm was located 11
miles north of Johnson City, moving east at 20 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Hamilton and northeastern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3761 10187 3774 10188 3776 10153 3762 10153
TIME...MOT...LOC 0002Z 263DEG 19KT 3773 10180
HAIL...2.00IN
WIND...<50MPH
$$
Tatro1 follow-up statement
735
WWUS53 KDDC 220024
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
724 PM CDT Thu May 21 2020
KSC075-187-220045-
/O.CON.KDDC.SV.W.0028.000000T0000Z-200522T0045Z/
Hamilton KS-Stanton KS-
724 PM CDT Thu May 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR SOUTHEASTERN HAMILTON AND NORTHEASTERN STANTON
COUNTIES...
At 724 PM CDT/624 PM MDT/, a severe thunderstorm was located 7 miles
north of Johnson City, moving east at 20 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
southeastern Hamilton and northeastern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3761 10182 3774 10182 3776 10153 3762 10153
TIME...MOT...LOC 0024Z 258DEG 16KT 3767 10171
HAIL...2.00IN
WIND...<50MPH
$$
TatroWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:55 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 21, 4:55 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 555 PM CDT Thu May 21 2020 ...updated aviation... .SHORT TERM...(This evening through Friday) Issued at 226 PM CDT Thu May 21 2020 MSAS showing weak surface low pressure centered over the western Oklahoma panhandle with attendant cold front from wet of Syracuse into southwest Nebraska this afternoon. Also a dryline and warmfront extended south from near LBL into the Texas Panhandle. Ahead and east of these features has been a stubborn field of stratus clouds that has created a large temperatures difference from the upper 60s to low 70s under the cloud cover and contrasted by low 80s over the Sunny Syracuse-Johnson-Elkhart area. Latest HRRR initiate these convective elements at 21 UTC along the cold front along the highway 25 corridor with organized elements reaching the highway 83 corridor by around 10 pm. In addition to a hail and 60-70 mph wind threat, a sizable area of 1 to 2 inch rain is likely with more localized areas of 3 and 4 inches just as likely. Increased Pops over the area as widespread trailing stratiform precipitation is likely beyond midnight even as the overall severe risk should be decreasing. Uncertainty with respect to and additional marginally elevated severe pulse hail storms in the southeast will revolve around mid level wave that will be moving into the area during the overnight hours. Lows are forecast from the mid 50s west to more mild summerlike 60s across south central Kansas. .LONG TERM...(Friday night through Thursday) Issued at 226 PM CDT Thu May 21 2020 Potential exists for thunderstorms to be ongoing early Friday morning across the eastern and especially south central Kansas counties as models show a mid level trough/weak pvu anomaly moving though the area with still conditionally unstable air. This should clear out though with sky becoming sunny area wide by afternoon resulting in temperatures warming into the 80s all the way to Hays. It will likely remain inactive later in the day Friday with respect to convection, however the 850 wind field transitions from weak easterly flow Friday to veering and increasing winds though Saturday, with stronger south winds, and better moisture transport ahead of a dryline for Saturday late afternoon and Saturday evening. As a result , convection is possible Saturday across the eastern counties. The southwest winds will make temperatures much warmer on Saturday, before a cold front tempers highs and focuses severe weather chances once again along a southward propagating cold front through Sunday night. This will setup Monday to likely be cooler and cloudy and perhaps showery with diurnal thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 555 PM CDT Thu May 21 2020 The main concern for the TAF forecast is +TSRA for the terminals this evening. All modes of severe threats will be possible with this activity... landspouts, large hail, and severe outflow winds of 50+kt. Mid to late evening is the most likely time of impacts to the terminals. This activity will eventually evolve into a line and move out of the terminal space by 06Z. Tranquil weather is expected thereafter. With continued moisture advection, MVFR cigs may be possible once again by 12Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 81 59 91 / 60 20 0 0 GCK 53 81 56 91 / 80 10 0 0 EHA 54 84 56 91 / 40 10 0 0 LBL 54 83 58 93 / 50 20 0 0 HYS 57 80 56 88 / 80 20 10 10 P28 61 81 61 90 / 70 60 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Sugden
Hazardous weather outlook, May 21, 2:45 AM MDT, 15 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 345 AM CDT Thu May 21 2020 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 345 AM CDT Thu May 21 2020 /245 AM MDT Thu May 21 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for severe thunderstorms late today and early tonight. The main hazards will be hail 2 inches and larger, strong damaging winds greater up to 70 mph and periods of heavy rainfall. An isolated tornado can not be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There will be a chance for strong to severe thunderstorms Sunday night. Large hail and periods of heavy rainfall currently appear to be the main hazards from these storms. Days 2-7 Hazards ---------------- * Friday - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 4 pm, especially south of a Garden City to Dodge City line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, May 21, 5:41 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
641 PM CDT Thu May 21 2020
KSZ086-220030-
Seward KS-
641 PM CDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD COUNTY
UNTIL 730 PM CDT...
At 641 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Woods, moving north at 15 mph.
Penny size hail will be possible with this storm.
This storm will remain over mainly rural areas of northern Seward
County.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3721 10104 3738 10104 3739 10069 3739 10066
3719 10078
TIME...MOT...LOC 2341Z 200DEG 11KT 3724 10093
UMSCHEIDLocal storm report, May 21, 5:43 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 6 S SYRACUSE 37.90N 101.76W
05/21/2020 E1.00 INCH HAMILTON KS PUBLIC
&&Local storm report, May 21, 5:44 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 8 SSW KENDALL 37.83N 101.60W
05/21/2020 E1.50 INCH HAMILTON KS TRAINED SPOTTER
&&Local storm report, May 21, 5:55 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL KENDALL 37.94N 101.54W
05/21/2020 E2.75 INCH HAMILTON KS STORM CHASER
&&
MRLocal storm report, May 21, 5:56 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL LAKIN 37.94N 101.26W
05/21/2020 E1.00 INCH KEARNY KS TRAINED SPOTTER
&&Local storm report, May 21, 5:59 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL LAKIN 37.94N 101.26W
05/21/2020 E1.50 INCH KEARNY KS PUBLIC
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:07 PM MDT | Tornado Warning | DDC | Kearny | 38 min |
| May 21, 6:12 PM MDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 48 min |
| May 21, 6:14 PM MDT | Flash Flood Warning | DDC | Hamilton, Kearny | 2 hr |
| May 21, 6:28 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 47 min |
| May 21, 6:33 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 42 min |
| May 21, 6:37 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 38 min |
| May 21, 6:43 PM MDT | Special Weather Statement | DDC | Scott | 32 min |
| May 21, 6:59 PM MDT | Severe Thunderstorm Warning | DDC | Gray, Haskell | 34 min |
| May 21, 7:08 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 52 min |
| May 21, 7:10 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 50 min |
| May 21, 7:17 PM MDT | Special Weather Statement | DDC | Lane | 28 min |
| May 21, 7:17 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 43 min |
| May 21, 7:32 PM MDT | Tornado Warning | DDC | Finney, Kearny | 20 min |
| May 21, 7:35 PM MDT | Severe Thunderstorm Warning | DDC | Trego | 55 min |
| May 21, 7:44 PM MDT | Special Weather Statement | DDC | Finney, Lane | 46 min |
| May 21, 7:53 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 52 min |
| May 21, 7:54 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 51 min |
| May 21, 8:02 PM MDT | Tornado Warning | DDC | Haskell | 28 min |
| May 21, 8:23 PM MDT | Special Weather Statement | DDC | Ellis, Ness | 52 min |
| May 21, 8:26 PM MDT | Special Weather Statement | DDC | Finney | 49 min |
| May 21, 8:36 PM MDT | Special Weather Statement | DDC | Gray | 39 min |
| May 21, 8:40 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Gray, Haskell, Meade, Seward, Stevens | 50 min |
| May 21, 8:48 PM MDT | Tornado Warning | DDC | Gray, Haskell | 13 min |
| May 21, 8:51 PM MDT | Special Weather Statement | DDC | Hodgeman | 39 min |
| May 21, 8:56 PM MDT | Special Weather Statement | DDC | Rush | 49 min |
| May 21, 9:16 PM MDT | Special Weather Statement | DDC | Gray | 29 min |
| May 21, 9:27 PM MDT | Severe Thunderstorm Warning | DDC | Haskell, Seward, Stevens | 48 min |
| May 21, 9:31 PM MDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 32 min |
| May 21, 9:43 PM MDT | Special Weather Statement | DDC | Hodgeman | 47 min |
| May 21, 10:13 PM MDT | Special Weather Statement | DDC | Meade, Seward | 47 min |
| May 22, 1:41 PM MDT | Red Flag Warning | DDC | Hamilton, Morton, Stanton | 30 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.